Alert archive / Wisconsin / Tornado Warnings in 2024

Tornado Warning 51, NWS Milwaukee, WI

July 15, 2024Lafayette County, Wisconsin

NWS Milwaukee, WI issued this tornado warning at Jul 15, 2024, 6:28 PM CDT for Lafayette County, Wisconsin. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2024, 6:28 PM CDT (23:28 UTC)
Expired
Jul 15, 2024, 7:00 PM CDT
In force
32 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 119 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:30 PM CDTTSTM WND DMGBenton, WIBranches down and a shed blown over in Benton.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 3:18 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1844 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

797 
WFUS53 KMKX 152328
TORMKX
WIC065-160000-
/O.NEW.KMKX.TO.W.0051.240715T2328Z-240716T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Milwaukee/Sullivan WI
628 PM CDT Mon Jul 15 2024

The National Weather Service in Milwaukee/Sullivan has issued a

* Tornado Warning for...
  Western Lafayette County in south central Wisconsin...

* Until 700 PM CDT.

* At 628 PM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located over
  Cuba City, or 10 miles south of Platteville, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Darlington, Shullsburg, Belmont, Benton, New Diggings, Elk Grove,
  Fayette, Gratiot, Calamine, and Lead Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4273 9043 4279 9000 4251 9003 4251 9043
TIME...MOT...LOC 2328Z 280DEG 27KT 4259 9041 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

HEEREN
2 follow-up statements
656 
WWUS53 KMKX 152342
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
642 PM CDT Mon Jul 15 2024

WIC065-160000-
/O.CON.KMKX.TO.W.0051.000000T0000Z-240716T0000Z/
Lafayette WI-
642 PM CDT Mon Jul 15 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL
LAFAYETTE COUNTY...

At 641 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located near
Shullsburg, or near Darlington, moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Darlington, Shullsburg, Fayette, Gratiot, and Calamine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4279 9000 4251 9003 4251 9029 4263 9024
      4275 9027
TIME...MOT...LOC 2341Z 282DEG 24KT 4259 9014 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

HEEREN
838 
WWUS53 KMKX 160003
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
703 PM CDT Mon Jul 15 2024

WIC065-160012-
/O.EXP.KMKX.TO.W.0051.000000T0000Z-240716T0000Z/
Lafayette WI-
703 PM CDT Mon Jul 15 2024

...THE TORNADO WARNING FOR CENTRAL LAFAYETTE COUNTY HAS EXPIRED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Wisconsin.

Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Lafayette County until 630 PM CDT.

LAT...LON 4279 9000 4251 9003 4251 9029 4263 9024
      4275 9027
TIME...MOT...LOC 0002Z 280DEG 27KT 4256 8992 

$$

HEEREN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this tornado warning went out at Jul 15, 3:59 PM CDT, 2 hours 29 minutes earlier. Its key messages:

  • A line of strong to severe thunderstorms will begin to develop over ne IA late this afternoon and move ewd across srn WI and nrn IL through the evening. Damaging winds is the main threat but large hail and a few tornadoes are possible.
  • Heat index values in the lower to middle 90s this afternoon.
  • Drier, quieter weather conditions return behind a departing cold front by mid week.
Area forecast discussion, Jul 15, 3:59 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
359 PM CDT Mon Jul 15 2024

.KEY MESSAGES...

- A line of strong to severe thunderstorms will begin to develop
  over ne IA late this afternoon and move ewd across srn WI and
  nrn IL through the evening. Damaging winds is the main threat
  but large hail and a few tornadoes are possible.

- Heat index values in the lower to middle 90s this afternoon.

- Drier, quieter weather conditions return behind
  a departing cold front by mid week.

&&

.SHORT TERM...
Issued 250 PM CDT Mon Jul 15 2024

Tonight through Tuesday night:

Severe Thunderstorm Watch 539 now in effect for south central
WI until 04Z.

Scattered convection has begun along and near a warm
front over central IA. The front then extends into the Quad
Cities area and IL. Farther to the north an area of showers and
embedded thunder continues along the MN/IA border. Expecting
storms to erupt along the front but also extend to the north
where a shortwave trough is approaching. A swly 20-25 kt LLJ
will aid lift and moisture transport across nrn IL and srn WI
during this time. Abundant MLCAPE of 4000-5000 J/KG is present
along and south of the warm front, but still 2000-3000 J/KG over
srn WI but with some MLCIN. The trends of higher CAPE and less
CIN will continue over the next several hours as thetae
advection increases on the nose of the LLJ.

The latest Warn on Forecast ensemble develops a mature QLCS by
early evening with the nrn bookend vortex affecting far srn WI
with not much development to the north. Will not fully commit to
the ensemble and count on some development farther north.
Widespread damaging winds could develop with this QLCS over far
srn WI into nrn IL where steeper lapse rates and higher DCAPE
will be present. QLCS tornadoes will also be possible with 0-3
KM wly shear around 30 kts in addition to effective SRH
increasing to near 200 ms/s2 near the IL border. Much of the
strong to severe convection should by over by 03Z.

The cold front will then pass during the early morning hours
with some stratus cloud cover in the wake of it especially
during the initial heating of the day. Gradual cold advection
will continue Tue-Tue nt as a large upper trough will swing from
Ontario into the wrn Great Lakes. The upper trough could support
enough instability for a few showers north of Madison and
Milwaukee for Tue aft-nt.

Gehring

&&

.LONG TERM...
Issued 250 PM CDT Mon Jul 15 2024

Wednesday through Monday:

Weather quiets down significantly for the later half of the week.
Despite an anomalously deep 500hPa trough pivoting across the
Great Lakes region on Wednesday, height rises combined with
warmer, dry air above roughly 5kft and high pressure near the
surface should inhibit any shower or storm development although
cumulus is expected in the afternoon. However, there is also
noticeable CAA at 500hPa to help steepen mid-level lapse rates
which would help increase positive buoyancy in the mid levels
should parcels be able to get above the warmer cap. Any shower
development is expected to remain north of our area, but there is
a small chance (~15%) that our northern counties may see a shower
or two Wednesday afternoon.

Surface high pressure will then dominant the region as we head into
the weekend leading to daily chances for cumulus development and
high temperatures generally in the mid to upper 70s. Models then indicate
an area of low pressure developing over the Great Plains this
weekend which may allow for some showers and storms to impact
southern Wisconsin as it decays to our west.

Falkinham

&&

.AVIATION...
Issued 250 PM CDT Mon Jul 15 2024

Sct035-040 cumulus this afternoon then a line of strong to
severe storms will move ewd across srn WI from 23-03Z but with
greater focus south of Madison and Milwaukee. A cold front will
then follow late tnt with areas of MVFR Cigs and Vsbys
following the front for Tue AM. Sct-bkn035-040 cumulus expected
for Tue afternoon into the evening.

Gehring

&&

.MARINE...
Issued 250 PM CDT Mon Jul 15 2024

Showers and thunderstorms will cross the lake this evening as a
cold front moves across Wisconsin. The primary area of storms will
be focused across the southern half of the lake and may be strong
to severe with gusty winds and heavy rain being the primary
threats, but large hail is also a concern. Storms are also
expected across the northern half of the lake with strong storms
still possible, but are expected to be less of a threat as
compared to those across the southern half of the lake. Winds will
be from the south this afternoon and overnight ahead of the cold
front and will turn to a northwesterly direction overnight into
Tuesday behind the cold front.

High pressure of 30.1 inches will sink south into the Great Lakes
region on Tuesday and Wednesday bringing quieter weather to the
region through the rest of the week. Winds will be from the north
to northwest with gusts generally 15-20 knots across the lake on
Wednesday, but some stronger gusts of 20-25 knots are possible
across the northern third of Lake Michigan. Winds will become
lighter and more variable on Friday as the high pressure moves
eastward over the lake.

Gehring

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 15, 2:59 PM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
259 PM CDT Mon Jul 15 2024

WIZ046-047-051-052-056>060-062>072-162000-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
259 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Elevated heat indices in the 90s will linger into the early
evening.

A line of strong to severe thunderstorms is expected to move
across far southern WI and northern IL this evening. Damaging
winds is the main concern along with a few tornadoes. Urban and
small stream flooding may occur with these storms.

The Wisconsin Department of Natural Resources has issued an Air
Quality Advisory for Ozone which will remain in effect until
9:00 PM CDT tonight. This advisory affects people living in the
following counties: Kenosha, Milwaukee, Ozaukee, Racine,
Sheboygan.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

LMZ643>646-162000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
259 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A line of strong to severe thunderstorms is expected tonight
especially south of North Point Lighthouse.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

No hazardous weather is expected at this time.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-162000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
259 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

A line of strong to severe thunderstorms is expected tonight
across the far southern portion of Lake Michigan. Other scattered
storms will occur elsewhere across the lake.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

No hazardous weather is expected at this time.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 15, 5:37 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
537 PM CDT Mon Jul 15 2024

WIZ067-152315-
Lafayette WI-
537 PM CDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN LAFAYETTE COUNTY THROUGH
615 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm near
Platteville, moving east at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Darlington, Belmont, Elk Grove, and Calamine.

This includes U.S. Highway 151 between mile markers 23 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Wisconsin.

&&

LAT...LON 4279 9005 4257 9005 4262 9042 4276 9043
TIME...MOT...LOC 2237Z 270DEG 34KT 4268 9042

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CMILLER

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:07 PM CDTAreal Flood AdvisoryMKXIowa, Lafayette4 hr
Jul 14, 7:10 PM CDTSevere Thunderstorm WarningMKXDane35 min
Jul 14, 7:31 PM CDTSevere Thunderstorm WarningMKXLafayette44 min
Jul 14, 7:43 PM CDTAreal Flood AdvisoryMKXDane3 hr
Jul 14, 7:47 PM CDTSpecial Weather StatementMKXDane43 min
Jul 14, 7:55 PM CDTFlash Flood WarningMKXDane3 hr
Jul 14, 7:56 PM CDTSpecial Weather StatementMKXGreen34 min
Jul 14, 8:05 PM CDTSevere Thunderstorm WarningMKXGreen40 min
Jul 14, 8:13 PM CDTSpecial Weather StatementMKXRock47 min
Jul 14, 8:20 PM CDTAreal Flood AdvisoryMKXDane3 hr
Jul 14, 8:30 PM CDTSpecial Weather StatementMKXRock45 min
Jul 14, 8:41 PM CDTSevere Thunderstorm WarningMKXRock, Walworth34 min
Jul 14, 8:49 PM CDTSevere Thunderstorm WarningMKXRock, Walworth41 min
Jul 14, 8:58 PM CDTAreal Flood AdvisoryMKXGreen, Rock, Walworth3 hr
Jul 14, 9:04 PM CDTSpecial Weather StatementMKXWalworth41 min
Jul 14, 9:13 PM CDTSevere Thunderstorm WarningMKXJefferson, Waukesha33 min
Jul 14, 9:22 PM CDTSevere Thunderstorm WarningMKXRacine, Walworth23 min
Jul 14, 10:30 PM CDTSpecial Marine WarningMKX90 min
Jul 14, 10:32 PM CDTSpecial Weather StatementMKXRacine28 min
Jul 14, 10:38 PM CDTSpecial Weather StatementMKXKenosha37 min
Jul 15, 8:57 AM CDTRiver Flood WarningMKXGreen, Rock5 days
Jul 15, 9:09 AM CDTRiver Flood WarningMKXJefferson, Rock21 days
Jul 15, 5:37 PM CDTSpecial Weather StatementMKXLafayette38 min
Jul 15, 5:49 PM CDTSevere Thunderstorm WarningMKXLafayette41 min
Jul 15, 6:11 PM CDTSevere Thunderstorm Warning Destructive damage threatMKXLafayette79 min
Jul 15, 6:38 PM CDTSevere Thunderstorm WarningMKXGreen52 min
Jul 15, 6:48 PM CDTFlash Flood WarningMKXLafayette3 hr
Jul 15, 6:51 PM CDTSevere Thunderstorm Warning Considerable damage threatMKXGreen69 min

Nearby

Tornado Warnings in Wisconsin, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.